Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 3, NWS Binghamton, NY

June 13, 2013Oneida County, New York

NWS Binghamton, NY issued this flash flood warning at Jun 13, 2013, 4:14 PM EDT for Oneida County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2013, 4:14 PM EDT (20:14 UTC)
Expired
Jun 13, 2013, 7:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 93 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:19 PM EDTFLASH FLOOD1 Sse Whitesboro, NYCLINTON STREET ON RAMP CLOSED NEAR NY-69 AND NY-5A DUE TO FLOODING.
Jun 13, 5:20 PM EDTHEAVY RAIN 1.832 S Utica, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2013-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2013-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WGUS51 KBGM 132014
FFWBGM
NYC065-132315-
/O.NEW.KBGM.FF.W.0003.130613T2014Z-130613T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EDT THU JUN 13 2013

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK...

* UNTIL 715 PM EDT

* AT 408 PM EDT...THE PUBLIC AND LOCAL LAW ENFORCEMENT OFFICIALS 
REPORTED FLASH FLOODING ALONG THE SAQUOIT CREEK...ESPECIALLY NEAR 
THE MAIN STREET BRIDGE IN WHITESBORO. OTHER LOCATIONS OF FLASH 
FLOODING WERE ALONG ROUTE 8 AND ROUTE 20 IN THE TOWN OF BRIDGEWATER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRIDGEWATER...CLAYVILLE...NEW HARTFORD...NEW YORK MILLS...
  ORISKANY...UTICA AND YORKVILLE.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4313 7515 4312 7514 4305 7521 4291 7519
      4288 7520 4288 7521 4288 7524 4287 7525
      4287 7537 4317 7537

$$

JAB
1 follow-up statement
833 
WGUS71 KBGM 132240
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT THU JUN 13 2013

NYC065-132315-
/O.CON.KBGM.FF.W.0003.000000T0000Z-130613T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ONEIDA NY-
640 PM EDT THU JUN 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT FOR SOUTH
CENTRAL ONEIDA COUNTY...

AT 630 PM EDT...LOCAL EMERGENCY MANAGEMENT OFFICIALS HAD EARLIER 
REPORTED LOCALIZED FLASH FLOODING ALONG SAQUOIT CREEK IN THE TOWN OF 
WHITESBORO NEAR MAIN STREET AND CLINTON STREET. THIS FLOODING WAS 
THE RESULT OF HEAVY RAINFALL OF 1.5 TO 2.5 INCHES THAT FELL IN THE 
UPPER PART OF THE STREAM BASIN...AND THEN INTERACTED WITH DEBRIS 
CLOGGED BENEATH THE RAILROAD BRIDGE. EVACUATIONS OF SEVERAL 
RESIDENTS IN THE AREA WERE TAKEN AS A PRECAUTION. THE DEBRIS HAS 
BEEN CLEARED AND THE CREEK SHOULD BE RECEDING AT THIS HOUR.

ELSEWHERE...SOME ROAD CLOSURES WERE REPORTED AROUND KIRKLAND AND 
BRIDGEWATER. RAIN WILL BE DIMINISHING IN THE NEXT 1 TO 2 HOURS AND 
ANY LINGERING FLOODING AND PONDING OF WATER SHOULD QUICKLY RECEDE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRIDGEWATER...CLAYVILLE...NEW HARTFORD...NEW YORK MILLS...
  ORISKANY...UTICA AND YORKVILLE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND 
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 4313 7515 4312 7514 4305 7521 4291 7519
      4288 7520 4288 7521 4288 7524 4287 7525
      4287 7537 4317 7537

$$

JAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:47 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jun 13, 2:47 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
247 PM EDT THU JUN 13 2013

.SYNOPSIS...
A STORM SYSTEM WILL TRACK THROUGH PENNSYLVANIA TO THE ATLANTIC
SEABOARD TODAY. THIS STORM WILL SPREAD A SOAKING RAIN INTO NEW
YORK AND PENNSYLVANIA, POTENTIALLY BRINGING SMALL STREAM AND MINOR
RIVER FLOODING TO PORTIONS OF THE REGION. AFTER THIS SYSTEM MOVES
EAST LATE TONIGHT, HIGH PRESSURE WILL BRING CLEARING SKIES AND
WARMING TEMPERATURES TO THE AREA EARLY IN THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
225 PM UPDATE...
CONTINUING ALONG WITH RADAR TRENDS, NOW CONFIRMED BY RAP, WE HAVE
OPTED TO DROP THE FLOOD WATCH FOR ALL AREAS SAVE FOR THE FAR
EASTERN FA. FRONTOGENESIS WILL BE BEST FROM OTSEGO/DELAWARE COUNTY
EASTWARD, BUT THE WINDOW OF OPPORTUNITY FOR MODERATE RAIN WILL
RAPIDLY CLOSE AFTER 22Z.

THE MOST INTERESTING ASPECT OF THE WX TO WATCH FROM THIS POINT
FORTH MAY BE CONVECTION FIRING IN THE SLIGHTLY MORE UNSTABLE AIR
FROM THE WYOMING VALLEY EASTWARD. ANY STORMS WHICH FIRE WILL BE
VERY EFFICIENT RAIN PRODUCERS, THOUGH ACTIVITY WILL BE QUITE
LIMITED.

SCATTERED SHOWERS WILL CONTINUE OVERNIGHT UNDER INFLUENCE OF UPPER
VORTEX.

105 PM UPDATE...
LATEST RAP NOW SHOOTS THE 700MB FRONTOGENESIS OFF TO THE
NORTHEAST, WHICH IS IN AGREEMENT WITH OBSERVED RADAR TRENDS. WITH
THIS IN MIND, WE HAVE DROPPED THE SOUTHWESTERN SECTION OF THE
FLOOD WATCH.

1205 PM UPDATE...
RAP REMAINS INSISTENT THAT AREA OF MODERATE PRECIP WILL SHIFT
SOUTHWARD TOWARD CHENANGO AND DELAWARE COUNTIES OVER THE NEXT
HOUR, AND INTENSIFY OVER THIS AREA OVER THE NEXT 3-4 HOURS. MODELS
HAVE PERFORMED QUITE POORLY WITH BOTH THE QPF AND FRONTOGENESIS
FIELDS SO FAR, SO IT IS NATURAL TO HAVE A HEALTHY DOSE OF
SKEPTICISM. HOWEVER WE ARE CLOSELY MONITORING RADAR/SAT TRENDS FOR
A SHIFT IN THE PRECIP AXIS.

WILL BE ASSESSING FLOOD WATCH FOR SOUTHWESTERN FA IN THE NEXT FEW
HOURS.

945 AM UPDATE...
MORNING THREAT FOR SEVERE THUNDERSTORMS OVER FAR SOUTHERN FA HAS
PASSED, SO WE HAVE CANCELLED THE WATCH FOR LUZERNE CO.

THIS MORNING...A GENERAL QUARTER TO HALF INCH OF RAIN HAS BEEN
OBSERVED TO THIS POINT, WITH AROUND A HALF INCH TO 1 INCH EXPECTED
TO HAVE ACCUMULATED BY EARLY AFTERNOON.

IMPRESSIVE DRY SLOT DEVELOPED EARLIER AND WILL HAVE A LARGE EFFECT
ON OUR POPS/QPF THROUGH EARLY AFTERNOON. MESOSCALE MODELS TRY TO
FILL IN THE DRY SLOT BETWEEN 1 PM AND 4 PM, IN ADVANCE OF 700MB
LOW AND RELATED FRONTOGENESIS AHEAD OF IT. MODEL PROJECTIONS WOULD
BRING THIS FAVORABLE AREA SOUTHEAST TOWARD THE TWIN TIERS DURING
THE AFTERNOON...AND THEN INTO THE EASTERN FA FOR LATE AFTERNOON
AND EARLY EVENING.

WE ARE PLAYING THE 700MB LOW / FRONTOGENESIS AS THE AREA WHERE
PRECIP WILL INCREASE FOR THE AFTERNOON INTO EARLY EVENING. TOTAL
STORM QPF VALUES WILL RANGE FROM 1 TO 2 INCHES, WITH HIGHER
AMOUNTS POSSIBLE ESPECIALLY OVER EASTERN FA WHERE LOW HANGS UP
LATE IN THE DAY.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
QUIET WEATHER RETURNS FRIDAY THROUGH SATURDAY. ISOLATED SHOWERS
STILL POSSIBLE FRIDAY MORNING INTO THE AFTERNOON AS THE UPPER
TROUGH MOVES EAST OFF THE EAST COAST AND A LITTLE MOISTURE AND
INSTABILITY LINGERS INTO MID AFTERNOON. HIGH PRESSURE BUILDS EAST
ACROSS THE AREA FRIDAY NIGHT AND SATURDAY WITH DRY SEASONABLY MILD
WEATHER EXPECTED.

NEXT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE SUNDAY AS THE
NEXT SHORT WAVE TROUGH APPROACHES FROM THE WEST ALONG WITH A
DEVELOPING WAA PATTERN. INSTABILITY INCREASES WITH MODELS
GENERALLY INDICATING AROUND 400-800 J/KG BY SUNDAY AFTERNOON
ACROSS THE FINGER LAKES... WITH LESS TO THE EAST. BASED ON THIS
SCENARIO HAVE GONE WITH CHC POPS FOR SHOWERS AND THUNDERSTORMS ON
SUNDAY WITH HIGHEST CHANCES IN THE WEST.

USED A MODEL BLEND WITH THE PREVIOUS FORECAST FOR TEMPERATURES...
HIGHS GENERALLY NEAR 70 ON FRIDAY... INTO THE MID 70S ON
SATURDAY... AND MID TO UPPER 70S ON SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
GENERAL AGREEMENT BETWEEN THE GFS AND THE LATEST 12Z ECMWF IS
INDICATED ON THE OVERALL PATTERN EARLY NEXT WEEK... HOWEVER SOME
DIFFERENCES IN TIMING ARE SEEN. BOTH MODELS INDICATE A COLD FRONT
APPROACHING THE AREA ON MONDAY WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS. COMBINATION OF INCREASING INSTABILITY AND
MODERATELY STRONG WIND FIELDS COULD LEAD TO A SEVERE WEATHER RISK
MONDAY AFTERNOON AND THIS WILL BE MONITORED. THE LATEST GFS IS
SLOWER AND DEEPER WITH THE APPROACHING TROUGH... LEADING TO A CHC
OF SHOWESR AND STORMS CONTINUING ON TUESDAY... WHILE THE ECMWF
INDICATES THAT THE TROUGH PASSES EAST OF THE AREA EARLY TUESDAY.
WILL KEEP A CHANCE OF SHOWERS ON TUESDAY... BUT A LOWER CHANCE
THAN ON MONDAY. HIGH PRESSURE WILL BUILD ACROSS THE AREA WITH DRY
MILD WEATHER WEDNESDAY INTO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
1 PM UPDATE...
LOW PRESSURE WILL TRACK ACROSS THE AREA THIS AFTERNOON WITH
SHOWERS AND MOSTLY MVFR CONDITIONS WITH AREAS OF IFR CIGS AND
LOCALIZED IFR VSBYS IN ANY HEAVIER SHOWERS. SHOWERS WILL END THIS
EVENING FOLLOWED BY MOSTLY CLOUDY WEATHER OVERNIGHT WITH MAINLY
MVFR CIGS. CONDITIONS WILL GRADUALLY IMPROVE ON FRIDAY WITH MOSTLY
VFR BY AFTERNOON.

WINDS WILL BE EAST AT 5 TO 15 KTS TODAY SHIFTING TO NORTH AT 10
KTS OR LESS TONIGHT THEN NORTHWEST AT 10 TO 15 KTS ON FRIDAY.

OUTLOOK...

FRI...IMPRVNG TO VFR.

FRI NGT/SAT/SAT NGT...VFR BUT POTENTIAL VALLEY FOG SAT AM AT ELM.

SUN TO MON...MAINLY VFR...BUT MVFR IN SHRA/TSRA.

&&

.HYDROLOGY...
POSSIBLE RIVER AND FLASH FLOODING TODAY INTO FRIDAY. 1 TO 3 INCHES
AND MAYBE MORE. STILL QUESTIONS ON PLACEMENT OF HEAVIEST RAIN.
MOST MODELS HAVE IT IN THE SRN TIER TO CATSKILLS OF NY WHILE THE
EURO AND WPC IS FURTHER SOUTH IN THE NRN TIER OF NE PA. BOTH WAYS
FINGER LAKES TO MOHAWK VALLEY AROUND AN INCH AND NOT IN THE FLOOD
WATCH. WITH HIGH PWATS AND TSTMS RAINFALL RATES COULD EXCEED AN
INCH AN HOUR FOR SHORT PERIODS. 2 INCHES WILL START TO CAUSE
PROBLEMS AND 3 AND MORE WILL BE WORSE. NOT EXPECTING WIDESPREAD 3
PLUS SO RIVER FLOODING WILL ONLY BE MINOR. FOR NOW SUSQUEHANNA
RIVER AT VESTAL AND WAVERLY/SAYRE ARE FORECAST TO HAVE MINOR
FLOODING. WALTON ON THE WEST BRANCH DELAWARE WILL GET CLOSE.
HEADWATERS AT CORTLAND AND SHERBURNE NOT IN THE HEAVY RAIN AXIS
BUT IF IT SETS UP 50 MILES FURTHER NORTH THESE POINTS WILL FLOOD.
FOR NOW RIVER FLOODING EXPECTED FRIDAY SO NO WARNINGS ISSUED UNTIL
RAIN COMES IN AND CONFIDENCE INCREASES.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ045-046-057-062.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...MSE
HYDROLOGY...
Hazardous weather outlook, Jun 13, 2:20 PM EDT, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 PM EDT THU JUN 13 2013

NYZ045-046-057-062-141830-
CHENANGO-OTSEGO-DELAWARE-SULLIVAN-
220 PM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ009-015>018-022>025-036-037-044-055-056-PAZ038>040-043-044-047-
048-072-141830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-TIOGA-
BROOME-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
220 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:00 AM EDTAreal Flood AdvisoryBGMMadison, Oneida, Onondaga3 hr
Jun 13, 12:52 PM EDTAreal Flood AdvisoryBGMCayuga, Chenango, Cortland, Madison, Oneida, Onondaga and 1 more3 hr
Jun 13, 3:14 PM EDTRiver Flood WarningBGMMadison, Oneida7 hr

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.